source: Internal Medicine
authors: Kubota S summary/abstract:
When patients with Graves’ disease show severe allergic cutaneous reactions, physicians often suggest that they undergo radioiodine therapy instead of receiving propylthiouracil (PTU), another antithyroid drug, because anti-neutrophil cytoplasmic antibody (ANCA) -related vasculitis can occur with PTU, especially with long-term use. However, some patients refuse radioiodine therapy and chose PTU. Sometimes PTU treatment may be prolonged. Since the frequency of adverse effects of methimazole (MMI) is dose-related, there is a possibility that we can re-administer a low dose without adverse effects to patients well-controlled with PTU who once experienced an allergic reaction to MMI.
I prospectively re-administered a low dose of MMI to patients who previously experienced an allergic reaction to MMI at initial treatment. The dose of re-administered MMI ranged from 5 mg twice a week to 5 mg daily.
Nine patients with Graves’ disease who developed urticaria at initial treatment with MMI and had been treated with PTU for 6 to 21 years were recruited.
Eight of the 9 patients were successfully controlled with MMI without allergic cutaneous reactions. Only one patient felt itchiness 2 days after switching to MMI. However, skin change was not observed.
If the patients show allergic cutaneous reactions as a side effect of MMI at the initial treatment for Graves’ disease, then there is a strong possibility that such patients can tolerate a low dose of MMI without adverse effects after the disease activity has subsided.
Kubota Thyroid Clinic, Japan DOI:
10.2169/internalmedicine.55.7281 full text source